Wisconsin, 2007

Winter Weather in Wisconsin, March 27, 2007

March 27, 2007 · NWS MKX · 1 event in 1 county or zone

On March 27th, a large sink hole developed on State Street in Madison (Dane County) due to a large water main break. This was the 117th water main break in the city of Madison for March, 2007.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

On March 27th, a large sink hole developed on State Street in Madison (Dane County) due to a large water main break. This was the 117th water main break in the city of Madison for March, 2007. Usually there is only about 6 to 12 in some of the rougher winter months. Very cold temperatures and little snow cover in the first part of March, 2007, allowed the ground to freeze deeper. Subsequent freeze-thaw periods forced the ground under streets to shift/move, resulting in the numerous water main breaks. The $300K damage amount is an estimate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 27, 2:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 27, 2:03 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 AM CDT TUE MAR 27 2007

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH
WEDNESDAY NIGHT.

MODELS ARE IN FAIR AGREEMENT THROUGH THE PERIOD. HOWEVER...RAIN
CHANCES ARE BASED ON SERIES OF SHORT WAVES TRACKING ACROSS CWA.
OTHER DYNAMICS ARE GENERALLY MINIMAL AFTER THIS AFTERNOON. THERE
IS LITTLE IF ANY ISENT LIFT AND NO DYNAMICS BELOW H850. COLDER
LAKE AIR WILL UNDERCUT WARM AIR AT H850 PRODUCING A VERY STRONG
INVERSION TO AROUND 5K FEET.

WATER VAPOR IMAGES INDICATE CIRCULATION IN TEXAS AND
OKLAHOMA...BUT IT IS NOT WELL FORMED AT THIS TIME. THIS IS THE
SOURCE REGION FOR THE SHORT WAVES FORECAST TO EFFECT SOUTHERN
WISCONSIN BEGINNING TONIGHT. AS THESE WAVES TRACK UP THE H500
RIDGE...IT IS LIKELY THAT THEY WILL WEAKEN SIGNIFICANTLY. A SERIES
OF MUCH WEAKER WAVES WILL EFFECT RAIN CHANCES SINCE LITTLE
ADDITIONAL DYNAMICS ARE AVAILABLE. IN ADDITION...MUCH DRIER AIR
WILL FILTER INTO SOUTHERN WISCONSIN BEHIND THE COOL BOUNDARY WHICH
WILL SAG THROUGH THE CWA THIS MORNING. I WILL LOWER POPS A BIT
FROM MOS VALUES ON THESE CONCERNS.

IN THE SHORT TERM...ISOLATED SHOWERS ASSOCIATED WITH THE BOUNDARY CONTINUE
TO DIMINISH AT THIS TIME. HOWEVER...THE WIND SHIFT LINE APPEARS
SLOWER THAN THE MODELS...SO THERE MAY BE SOME HEATING ON THE
BOUNDARY THIS MORNING RESULTING IN A REDEVELOPMENT OF SHOWERS
UNTIL MID MORNING. THE RUC DOES BRING SOME VORTICITY ACROSS CWA
THIS MORNING AND PRODUCES SOME OMEGA AND QPF. WILL GENERALLY STAY
CLOSE TO MAV POPS THIS MORNING.

&&

.AVIATION...SFC TROF/COLD FRONT TO MAKE RAPID PROGRESS THROUGH
SOUTHERN WISCONSIN EARLY THIS MORNING. GUIDANCE HAS BEEN
PERSISTENTLY PESSIMISTIC IN DEPICTING DEGREE OF LLV MOISTURE ON
NORTH SIDE OF BOUNDARY...BUT HAS RECENTLY BACKED OFF.  CURRENT VFR
CONDITIONS TO CONTINUE UNTIL NE WINDS KICK IN BETWEEN 12 AND 15Z. AS
COLD AIR OFF THE LAKES INTERACTS WITH THE MILD/MOIST CONDITIONS OVER
THE AREA EXPECT AND MVFR DECK AND VSBY TO DEVELOP IN SHARPING
INVERSION. GOOD MIXING SHOULD KEEP IT FROM REACHING IFR LEVELS.
ELEVATED INSTABILITY COULD LEAD TO SOME SHOWERS AND EVEN ISOLATED
THUNDERSTORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

35/05
Hazardous weather outlook, Mar 27, 3:11 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
411 AM CDT TUE MAR 27 2007

WIZ046-047-051-052-056>060-062>072-280915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
411 AM CDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN FRIDAY
THROUGH SATURDAY NIGHT...AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-280915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
411 AM CDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING SOUTH DOWN THE LAKE WILL CAUSE WINDS TO SHIFT
QUICKLY TO THE NORTHEAST EARLY THIS MORNING. THE NORTHEAST WINDS
WILL INCREASE TO SMALL CRAFT ADVISORY LEVELS BY NOON WITH WAVES
INCREASING THROUGHOUT THE DAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE INTO FRIDAY
AS EASTERLY WINDS PERSIST THROUGH THE PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND AGAIN FRIDAY
THROUGH SATURDAY NIGHT...AND MONDAY.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dane

When
March 27, 6:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Property damage
$300,000
Reported by
Newspaper
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23774.